Alert archive / New Mexico / Flash Flood Warnings in 2023

Flash Flood Warning 55, NWS Midland/Odessa, TX

August 23, 2023Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Aug 23, 2023, 2:09 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2023, 2:09 PM MDT (20:09 UTC)
Expired
Aug 23, 2023, 5:15 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 163 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2023-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2023-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

725 
WGUS54 KMAF 232009
FFWMAF
NMC015-240000-
/O.NEW.KMAF.FF.W.0055.230823T2009Z-230824T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
209 PM MDT Wed Aug 23 2023

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Southwestern Eddy County in southeastern New Mexico...

* Until 600 PM MDT.

* At 209 PM MDT, Doppler radar and automated rain gauges indicated 
  heavy rain falling across the warned area. Between 1 and 2 inches 
  of rain have fallen. Additional rainfall amounts of 1 to 2 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar and automated gauges indicate intermittent heavy
           rain continues to fall. Spotter reports show
           substantial runoff in the vicinity of Carlsbad Caverns
           National Park.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Carlsbad Caverns National Park, Whites City, Lincoln National 
  Forest, Guadalupe Mountains National Park and Queen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. 
Arroyos, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3222 10433 3200 10437 3200 10485 3207 10485
      3212 10485 3213 10485 3219 10485 3220 10485
      3225 10485 3236 10485 3239 10485 3240 10485

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

JP
2 follow-up statements
168 
WGUS74 KMAF 232132
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
332 PM MDT Wed Aug 23 2023

NMC015-240000-
/O.CON.KMAF.FF.W.0055.000000T0000Z-230824T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eddy NM-
332 PM MDT Wed Aug 23 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING 
FOR SOUTHWESTERN EDDY COUNTY...

At 332 PM MDT, Doppler radar and automated rain gauges indicated 
that heavy rain was falling across the warned area. Between 1 and 2 
inches of rain have fallen. Additional rainfall amounts up to 1 inch 
are possible in the warned area. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar and automated gauges indicate locally heavy
         rainfall, which could lead to flooding of normally dry
         arroyos.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Carlsbad Caverns National Park, Whites City, Lincoln National 
  Forest, Guadalupe Mountains National Park and Queen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. 
Arroyos, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3222 10433 3200 10437 3200 10485 3207 10485
      3212 10485 3213 10485 3219 10485 3220 10485
      3225 10485 3236 10485 3239 10485 3240 10485

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

JP
315 
WGUS74 KMAF 232315
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
515 PM MDT Wed Aug 23 2023

NMC015-232325-
/O.CAN.KMAF.FF.W.0055.000000T0000Z-230824T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eddy NM-
515 PM MDT Wed Aug 23 2023

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN EDDY COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3222 10433 3200 10437 3200 10485 3207 10485
      3212 10485 3213 10485 3219 10485 3220 10485
      3225 10485 3236 10485 3239 10485 3240 10485

$$

JP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 1:33 PM MDT, 36 minutes earlier.

Area forecast discussion, Aug 23, 1:33 PM MDT, 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
233 PM CDT Wed Aug 23 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 143 PM CDT Wed Aug 23 2023

Most of the flooding that occurred this morning across the Lower
Trans Pecos has ended with no new rain this afternoon. A band of
showers have developed across the Permian Basin, but rainfall
amounts have been very light. A few storms will be possible where
the sun can peak out of the thick cloud cover we are seeing, but
they will be isolated at best.

We hope everyone is enjoying the brief break from the hot
temperatures this afternoon. Most locations are only in the 70s with
80s across the northern Permian Basin! Unfortunately, this won't
last as the upper ridge quickly builds back across the area
Thursday. Temperatures will rebound back into the 90s for most
except across the higher terrain where highs will only make the 80s
due to the heavy rain that fell over the last day. Scattered showers
and storms are possible once again across mainly the higher terrain
Thursday afternoon as remnant tropical moisture slowly exits the
area.

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 143 PM CDT Wed Aug 23 2023

Things are apparently becoming clearer that a weak cold front and
moist upslope flow behind it will be responsible for an uptick in
rain chances early next week. Until then, look for a return to
conditions more typical of August. We may see isolated (< 20
percent) diurnally-driven showers and thunderstorms Saturday and
Sunday over the mountains and adjacent plains. High temperatures
will increase into the 90s to low 100s by Saturday, with lows
generally in the mid 60s to mid 70s.

Ensemble guidance from both the ECMWF and the GFS are pretty
close in depicting the anomalously strong upper level ridge over
the Midwest evolving westward this weekend toward the
intermountain West as height falls occur over the upper Midwest.
Both ensembles and cluster analyses of model data show a short
wave trough diving southeast out of the prairie provinces of
Canada and across the upper Midwest Sunday and Monday. This
feature will serve to drive a weak cold front down across the
southern High Plains, reaching the Permian Basin sometime early
Monday morning. Moist upslope flow behind the front in concert
with daytime heating (unfortunately, acting frontolytically!) will
support scattered (30-50 percent) to numerous (> 60 percent)
showers and thunderstorms, with the greatest chances over the
northwestern Permian Basin Monday and Tuesday. Temperatures will
be a bit cooler with the increase in cloud cover and precipitation
chances, but how much cooler is uncertain at this point in time
(i.e., the spread in high temperature solutions increase as we get
into early next week). QPF likewise show increased dispersion,
with anywhere between a tenth of an inch to near an inch within
the solution space. In plain English, this means that we don't
know with precision how much rain will fall, or where for that
matter. Nevertheless, whatever rain we can get across the Permian
Basin will be most welcomed.

Out beyond the forecast period, a transition to quasi-zonal flow
is shown by the ensemble model solutions. The upper level high
migrates eastward by midweek before dampening substantially as a
strong short wave trough hits the Pacific Northwest coast. This
setup generally leads to temperature and precipitation chances
being near normal for early September. -bc

&&

.AVIATION...
(18Z TAFS)
Issued at 104 PM CDT Wed Aug 23 2023

Some terminals remain MVFR in tropical moisture in remnant of
T.S. Harry at 18Z. With surface heating and upslope east to
southeast winds, a few light showers will continue this afternoon,
even as ceiling rise to VFR. Gusty east to southeast winds
otherwise weaken towards 00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               72  99  71 101 /  20  10   0   0
Carlsbad                 68  93  68  95 /  40  40  10  10
Dryden                   72  92  70  95 /  20  10   0   0
Fort Stockton            70  93  66  96 /  20  20   0   0
Guadalupe Pass           65  85  67  88 /  40  50  10  10
Hobbs                    68  92  66  95 /  30  20  10   0
Marfa                    61  87  59  89 /  10  50   0  10
Midland Intl Airport     71  96  70  98 /  20  10   0   0
Odessa                   73  96  71  98 /  20  10   0   0
Wink                     72  97  69 100 /  20  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch until 7 PM CDT /6 PM MDT/ this evening for Central
     Brewster County-Chinati Mountains-Chisos Basin-Davis
     Mountains-Davis Mountains Foothills-Eastern Culberson
     County-Guadalupe and Delaware Mountains-Lower Brewster
     County-Marfa Plateau-Pecos-Presidio Valley-Reeves County
     Plains-Terrell-Van Horn and Highway 54 Corridor.

     High Wind Warning until 7 PM CDT /6 PM MDT/ this evening for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

     Wind Advisory until 7 PM CDT this evening for Central Brewster
     County-Chinati Mountains-Chisos Basin-Davis Mountains.

NM...None.
&&

SHORT TERM...70
LONG TERM....29
AVIATION...70
Hazardous weather outlook, Aug 23, 1:34 PM MDT, 35 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
234 PM CDT Wed Aug 23 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-241945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
234 PM CDT Wed Aug 23 2023 /134 PM MDT Wed Aug 23 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Locally heavy rain and flash flooding are expected through early
this evening along and south of I-10, particularly across the Davis
Mountains and Big Bend area. A Flood Watch remain is in effect
through this evening.

Windy conditions are also expected through this evening due to the
remnants of Tropical Storm Harold, mainly across the high terrain
west of the Pecos. A Wind Advisory is in effect for the Davis/Chinati
Mountains and Upper Brewster County with a High Wind Warning for the
Texas Guadalupes/Delawares through early this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Aug 23, 1:06 PM MDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
206 PM CDT Wed Aug 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     Flash Flood      10 S Fort Stockton      30.75N 102.89W
08/23/2023                   Pecos              TX   Emergency Mngr

            Numerous low water crossings flooded along
            US Highway 385 south of Fort Stockton.

&&

Nearby

Flash Flood Warnings in New Mexico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.